Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Northern Indiana

August 6, 2000Henry County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 9:07 PM EDT for Henry County, Putnam County, Ohio. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 9:07 PM EDT (01:07 UTC)
Expired
Aug 6, 2000, 10:00 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Henry County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 134 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 9:14 PM EDTThunderstorm WindDupont, OHLarge trees down.
Aug 6, 9:15 PM EDTThunderstorm WindContinental, OHLarge trees down.
Aug 6, 9:20 PM EDTThunderstorm Wind 60 EContinental, OH
Aug 6, 9:26 PM EDTThunderstorm WindOttawa, OHTrees down.
Aug 6, 9:27 PM EDTThunderstorm WindLeipsic, OHLarge trees down. Metal roof blown off of a warehouse.
Aug 6, 9:35 PM EDTHail 0.75Columbus Grove, OH
Aug 6, 9:37 PM EDTThunderstorm WindCountywide, OHTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 070111 COR
SVRFWA
OHC069-137-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
907 PM EDT SUN AUG 6 2000...CORRECTED STORM SPPEED

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO

* UNTIL 1000 PM EDT

* AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTHWEST OF NAPOLEON TO 8 MILES WEST OF CLOVERDALE...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... 
  NAPOLEON
  CLOVERDALE
  CONTINENTAL
  FORT JENNINGS
  HOLGATE
  LIBERTY CENTER
  KALIDA
  MILLER CITY

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS! SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4155 8433 4087 8433 4086 8376 4155 8375

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM EDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST SUN AUG 6 2000

17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST
MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN.
A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE
CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER
NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX
RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO
COLDWATER MICHIGAN MOVING EAST AND WEAKENING.

SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF
SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A
SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND
THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE
COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS
WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY
TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE.

THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER.
MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE
NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE
NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL
FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT
WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND
DRIER AIRMASS MOVES IN FROM THE NORTHWEST.

PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH
TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND
MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE.

.IWX...NONE.

GLL

In the hours before

Local storm report, Aug 6, 8:10 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ROME CITY                 IN   WIND DAMAGE
08/06/00   NOBLE                          LARGE TREES DOWN. LARGE
                                          SHED DESTROYED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0610 PM    STARKE CO ARPT            IN   WIND DAMAGE
08/06/00   STARKE                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0616 PM    LA PORTE                  IN   WIND DAMAGE
08/06/00   LAPORTE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0619 PM    4 W PLYMOUTH              IN   50 MPH TSTM GUST
08/06/00   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR.

0620 PM    5 N GOSHEN                IN   60 MPH TSTM GUST
08/06/00   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.

0640 PM    STEVENSVILLE              MI   WIND DAMAGE
08/06/00   BERRIEN                        LARGE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0647 PM    NAPPANEE                  IN   WIND DAMAGE
08/06/00   ELKHART                        LARGE TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

N
Local storm report, Aug 6, 8:15 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    4 N EDON                  OH   FUNNEL CLOUD
08/06/00   WILLIAMS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 8:37 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    ROCHESTER                 IN   WIND DAMAGE
08/06/00   FULTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    4 S ARGOS                 IN   WIND DAMAGE
08/06/00   MARSHALL                       LARGE SHED DESTROYED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 PM    2 N WINAMAC               IN   WIND DAMAGE
08/06/00   PULASKI                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0726 PM    1 N BARODA                MI   WIND DAMAGE
08/06/00   BERRIEN                        LARGE LIMBS DOWN. TREE
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

N
Local storm report, Aug 6, 8:55 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
755 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    WARSAW                    IN   WIND DAMAGE
08/06/00   KOSCIUSKO                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0720 PM    LORANE                    IN   WIND DAMAGE
08/06/00   WHITLEY                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0720 PM    SHIPSHEWANA               IN   WIND DAMAGE
08/06/00   LAGRANGE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0745 PM    ALBION                    IN   WIND DAMAGE
08/06/00   NOBLE                          TRESS AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    GRABILL                   IN   WIND DAMAGE
08/06/00   ALLEN                          TREES DOWN. REPORTED BY
                             (             LAW ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 6, 9:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...L.

0730 PM    COLUMBIA CITY             IN   WIND DAMAGE
08/06/00   WHITLEY                        LARGE TREE DOWN.

N
Local storm report, Aug 6, 9:02 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
802 PM EST SUN AUG 06 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    COLUMBIA CITY             IN   WIND DAMAGE
08/06/00   WHITLEY                        LARGE TREE DOWN .
                                          REPORTED BY OFF-DUTY
                                          NWS EMP'LOYEE.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:16 PM EDTSevere Thunderstorm WarningIWXFulton54 min
Aug 6, 8:29 PM EDTSevere Thunderstorm WarningIWXHenry51 min
Aug 6, 8:38 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding52 min
Aug 6, 8:55 PM EDTSevere Thunderstorm WarningIWXVan Wert45 min
Aug 6, 9:34 PM EDTSevere Thunderstorm WarningIWXAllen46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.